Indiana, 2021

Flash Flooding in Indiana, July 1, 2021

July 1, 2021 · NWS IND · 5 events in 5 counties and zones

During the overnight hours from June 30th to July 1st, a series of slow moving thunderstorms moved across portions of Indiana causing isolated pockets of flash flooding. There were several reports of rainfall amounts over 3 inches with widespread areas of 2-3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$555,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the overnight hours from June 30th to July 1st, a series of slow moving thunderstorms moved across portions of Indiana causing isolated pockets of flash flooding. There were several reports of rainfall amounts over 3 inches with widespread areas of 2-3 inches. The most significant flash flooding occurred in far eastern Fountain County where State Road 32 was shut down for several weeks after a section of the road was washed out after a culvert overflowed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 1, 12:07 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 1, 12:07 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
107 AM EDT Thu Jul 1 2021

.Mesoscale Update...
Issued at 107 AM EDT Thu Jul 1 2021

...HEAVY RAINFALL AND FLASH FLOODING CONCERNS THROUGH THE NIGHT...

Focus for the next several hours will be on heavy rainfall and an
increasing flash flood threat with a deep tropical airmass remaining
over the region.

PWATS continue to hover between 1.7 and 1.9 inches across the
forecast area with the highest amounts focused across the southern
half of the forecast area. As is often the case in these
setups...the mesoscale parameters are driving the evolution of the
activity. Within the hi-res guidance...a narrow ribbon of
convergence noted within the 850mb level is starting to align near
or perhaps just south of the I-70 corridor. This is likely to
strengthen slightly over the next few hours and may eventually be
the area where the heaviest rainfall sets up through the overnight.
Convection already appears to be developing within that zone...with
doppler radar estimating 2 inches in spots over Clay and Vigo
Counties over the last 60 to 90 minutes.

The flash flood risk is elevated overnight not just for the enhanced
convergence zone mentioned above...but weak westerly 850mb flow
which will support potential for backbuilding and training of
cells. Freezing levels remain elevated as well which supports
ongoing warm rain processes. All of this supports a highly
efficient airmass for high rainfall rates. With trends shifting
north over the last hour or two...will bring the flash flood watch
north a row of counties up to Vigo County east through Rush County.
May bring the watch even further north up into the Indy metro but
there is still time to see specifically where the heaviest rainfall
axis sets up. Potential exists through daybreak of up to 2-4 inches
in some of the heaviest and most persistent convection.

Zone and grids updated.

&&

.Forecast Update...
Issued at 934 PM EDT Wed Jun 30 2021

Surface analysis this evening shows a weak cold front in place
across northern IL and southern Michigan. a polume of tropical
moisture was streaming across the Great plains to Indiana and the
Ohio Valley providing ample moisture to the area. Radar Trends
across the area showan area of showers over Decatur county exiting
east...while more showers were found upstream over Central Il within
the moist flow aloft.

Overnight the cold front to the north is expected to slowly sag
southward toward central Indiana...interacting with the warm and
moist air mass in place across the area. Ongoing showers and storms
upstream are also expected to advect to central Indiana overnight as
suggested by the HRRR. Thus have trended pops lower the next few
hours as we have a brief lull in precipitation...however rampped
pops back up rapidly overnight with teh expected arrival of showers
upstream. Low in the lower 70s appear quite reasonable given the
warm dew points in place across Central Indiana.

Local Flash Flooding could become a concern overnight...particularly
in southern Central Indiana where earlier heavier rains have been
seen along with additional rain possible.

&&

.Short Term...(This evening through Thursday night)
Issued at 240 PM EDT Wed Jun 30 2021

Showers and thunderstorms will continue through the rest of the day
into the overnight hours as a surface front continues to slowly sag
to the south.  The upper level jet remains across the area which is
allowing for storm motions to be just fast enough to prevent any
significant flooding issues even with PWATs up to near 2 inches in
spots.  The cool air in the mid levels is allowing for CAPE values
to near 2000 J/kg even with little to no cloud cover which will
continue through the night, although closer to 1000 J/kg.  Currently
expect that showers and storms will briefly become more widespread
late this afternoon and this evening before lessening in coverage
overnight with isolated thunder.

Late tonight, an upper level shortwave will provide more widespread
lift and allow for widespread light to moderate showers through the
early morning hours before the front fully exits.  Generally dry
weather is then expected during the daytime hours, but with cooling
temperatures aloft, can't rule out an isolated shower or storm mid
to late afternoon during peak heating.  Any showers that do
initiate will dissipate around sunset with much cooler air
advecting into the area going into the weekend as surface and upper
level flow turns near northerly as a strong upper level moves
into the Northeastern United States.

&&

.Long Term...(Friday through Wednesday)
Issued at 240 PM EDT Wed Jun 30 2021

The long term will start off with an upper trough pivoting off the
eastern Great Lakes and northern Appalachians on Friday. Meanwhile,
late in the weekend, a Canadian surface high will move into the Ohio
Valley and an upper wave will move to the Great Lakes and Missouri
Valley. The result will be a dry Fourth of July weekend with
temperatures starting off below normal but then rebounding to normal
or slightly above for Independence Day.

The humidity and chances for thunderstorms will return by the middle
of next week as the high moves to the east and warm, moist and
unstable Gulf air returns on the back side of the high.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1127 PM EDT Wed Jun 30 2021

IMPACTS:
-Mainly IFR cigs are expected over the next 12 hours. Areal coverage
of showers and isolated TSRA expected to increase after midnight.
- MVFR cigs and vsbys in heavier showers.
- MVFR Cigs will be possible in the wake of the cold front after
011800Z

DISCUSSION: Expect radar coverage of SHRA and TSRA to increase
across the area overnight as cold front slowly sags southward into a
warm and moist air mass in place across Central Indiana. Ongoing
showers and storms upstream are expected to move across the TAf
sites overnight as suggested by the HRRR.

In the wake of the front on Thursday morning...MVFR Cigs will be
expected with diminishing chances for precipitation. Forecast
soundings hint toward drying out with subsidence in the wake of the
front. Thus a return to VFR Cigs will be expected near 02000.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM EDT this morning for INZ051>057-
060>065-067>072.

&&

Mesoscale...Ryan
Update...Puma
Short Term...White
Long Term...Koch
Aviation...Puma
Hazardous weather outlook, Jun 30, 8:52 PM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
952 PM EDT Wed Jun 30 2021

INZ021-028>031-035>049-051>057-020200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, and Rushville
952 PM EDT Wed Jun 30 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will continue through the
overnight. Isolated flooding and damaging winds will be the primary
threats with lightning a danger in any thunderstorm.

Storm motion will be from the west at 10 to 20 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms will continue on Thursday with dry weather
expected Friday through the holiday weekend. Storms will be capable
of producing heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060>065-067>072-020200-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
952 PM EDT Wed Jun 30 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

A FLASH FLOOD WATCH is in effect until 800 AM. Heavy Rain is possible
overnight. This combined with already saturated grounds due to
earlier rain could result in Flash Flooding.

Scattered showers and thunderstorms will continue through the
overnight. Isolated flooding and damaging winds will be the primary
threats with lightning a danger in any thunderstorm.

Storm motion will be from the west at 10 to 20 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms will continue on Thursday with dry weather
expected Friday through the holiday weekend. Storms will be capable
of producing heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Local storm report, Jun 30, 7:16 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
816 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HEAVY RAIN       WOODVIEW HILLS          39.15N 86.39W
06/30/2021  M3.55 INCH       MONROE             IN   AMATEUR RADIO

            THIS AMOUNT FELL IN 1 HOUR. THREE INCHES OF
            STANDING WATER IS ON SR46 BETWEEN NORTH
            BRUMETTS CREEK ROAD AND NORTH SEWELL ROAD.

&&

BH
Local storm report, Jun 30, 8:09 PM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
909 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       2 E WOODVIEW HILLS      39.15N 86.34W
06/30/2021  M1.98 INCH       BROWN              IN   TRAINED SPOTTER

            BETWEEN 1915 AND 2015 EDT 1.74 INCHES OF
            THIS RAIN FELL. THE REMAINDER FELL
            BEFOREHAND.

&&

BH
Local storm report, Jun 30, 11:42 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1242 AM EDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      4 S INDIANA STATE UNIVE 39.42N 87.40W
07/01/2021                   VIGO               IN   PUBLIC

            REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

&&

The radar

The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 06:12 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Vigo

When
July 1, 1:15 AM EST to 3:15 AM EST
Where
Vigo County, 0.89 mi NNE of Larimer Hill to 1.59 mi NW of Southwood
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
39.462, -87.465

Several roads across Terre Haute were closed either due to standing water or water flowing over the road. There was a report of water several inches deep in a house, but no details on the location.

Flash Flood, Marion

When
July 1, 3:00 AM EST to 4:00 AM EST
Where
Marion County, 0.89 mi NE of Ind Shank Arpt to 2.67 mi SW of Valley Mills
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
39.840, -86.239

A 100 foot stretch of Oliver road was flooded near the Harding Street exit of Interstate 70. Additional roads were closed due to water flowing over them across the downtown area.

Flash Flood, Fountain

When
July 1, 3:00 AM EST to 4:00 AM EST
Where
Fountain County, 2.1 mi WNW of Coal Creek to 3.15 mi SSW of Fountain
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
40.037, -87.419

Heavy rains washed out a section of State Road 32 in far eastern Fountain county along the border with Montgomery county.

Flash Flood, Hancock

When
July 1, 3:00 AM EST to 4:00 AM EST
Where
Hancock County, 1.91 mi WSW of Maxwell to 0.27 mi E of Spring Lake
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
39.837, -85.802

Flooding of low-lying roads all over the county. Several roads were closed through the overnight hours.

Flash Flood, Clinton

When
July 1, 3:00 AM EST to 4:00 AM EST
Where
Clinton County, 0.92 mi S of Clinton Co Arpt to 1.6 mi N of Antioch
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
40.257, -86.572

Water was noted to be flowing over several city roads in Frankfort with other reports of rural roads with deep standing water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968816, 968818, 968819, 968821, 968825.